Kentucky, 2009

Damaging Wind in Kentucky, May 14, 2009

May 14, 2009 · NWS PAH · 1 event in 1 county or zone

A line of severe thunderstorms moved slowly southeast through the early morning hours. These storms moved through a very moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms moved slowly southeast through the early morning hours. These storms moved through a very moist and unstable atmosphere. Small-scale bow echoes produced locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 14, 2:53 AM CST, 0 minutes earlier.

Area forecast discussion, May 14, 2:53 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT THU MAY 14 2009

.DISCUSSION...
NO MAJOR CHANGES TO GOING FORECAST.  ECMWF...GFS AND NAM ALL HAVE
THE COLD FRONT PUSHING ACROSS THE REGION TODAY...STALLING OUT ACROSS
SOUTHERN PORTIONS OF OR JUST SOUTH OF THE PAH FORECAST AREA BY LATE
TODAY.  THE FRONT WILL THEN LIFT NORTH AS A WARM FRONT LATE TONIGHT
AND FRIDAY...WITH OUR NEXT COLD FRONT APPROACHING LATE FRIDAY NIGHT
AND MOVING THROUGH SATURDAY INTO EARLY SATURDAY NIGHT.  THOUGH THE
EXACT TIMINGS AND FRONTAL POSITIONS DIFFER BETWEEN THE MODEL...THE
OVERALL SCENARIO REMAINS THE SAME.  BASED ON THE MODELS...ONLY TIME
PERIOD WITHOUT POPS IS THIS AFTERNOON ACROSS THE NORTH HALF OF THE
PAH FA.  OTHERWISE...KEPT AT LEAST SLIGHT CHANCE POPS OVER THE NEXT
THREE DAYS.

FOR TODAY...WENT WITH LIKELY POPS THIS MORNING...THEN BY THIS
AFTERNOON KEPT CHANCE POPS FOR THE SOUTH HALF OF THE AREA.  LIS
WILL REMAIN JUST BELOW ZERO THIS AFTERNOON ACROSS WEST KENTUCKY INTO
PORTIONS OF SOUTHEAST MISSOURI...SO CONTINUED CHANCES OF THUNDER.
FOR TONIGHT...CONTINUED WITH CHANCE POPS ACROSS THE ENTIRE FA...BUT
ONLY KEPT THUNDER CHANCES ACROSS THE SOUTH HALF WITH THE BEST
INSTABILITY.  ON FRIDAY...WITH DAYTIME HEATING AND THE FRONT LIFTING
NORTH...WENT WITH GOOD CHANCE POPS FOR SHOWERS AND STORMS...BUT THEN
LOWERED TO SLIGHT CHANCE POPS ACROSS MUCH OF THE FA FRIDAY NIGHT
WITH THE APPROACH OF THE NEXT COLD FRONT.

SATURDAY WILL BE THE NEXT BEST CHANCE OF SHOWERS AND STORMS...WITH
PLENTY OF MOISTURE IN PLACE AND THE FAIRLY STRONG COLD FRONT.  WENT
WITH LIKELY POPS ACROSS THE ENTIRE REGION SATURDAY.  SATURDAY NIGHT
IS THE BIGGEST DISCREPANCY IN THE MODELS.  NAM AND ECMWF QUICKLY
CLEAR ANY PRECIP FROM THE AREA SATURDAY EVENING...WHILE THE GFS
LINGERS QPF IN OUR AREA INTO SUNDAY MORNING.  FOR NOW WENT AHEAD AND
KEPT CHANCE POPS SATURDAY NIGHT AND SOME SLIGHT CHANCE POPS ACROSS
THE SOUTHEAST HALF OF THE REGION SUNDAY MORNING.  HOPEFULLY THE
MODELS WILL COME INTO BETTER AGREEMENT OF THE NEXT FEW RUNS.

IN ANY CASE...THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WEEK
LOOKS DRY AND COOLER WITH LOTS OF SUNSHINE.  HIGH PRESSURE WILL
BUILD OVER THE EASTERN U.S.  TEMPERATURES WILL BE BELOW NORMAL
SUNDAY INTO MONDAY NIGHT...MODERATING TO NEAR TO SLIGHTLY ABOVE
NORMAL BY MID WEEK.

IN THE NEAR TERM...MAV AND MET ARE IN GOOD AGREEMENT AND STAYED
PRETTY CLOSE TO GUIDANCE VALUES.  IN THE EXTENDED...STAYED NEAR TO A
LITTLE ABOVE LATEST MEX GUIDANCE.

&&

.AVIATION...
A SOLID LINE OF POTENTIALLY SVR TSTMS NEAR THE OHIO RIVER WILL
CONTINUE TO MOVE RAPIDLY TOWARD THE EAST THIS MORNING. THE AREA WITH
THE FASTEST MOVEMENT SHOULD CONTINUE TO BE THE NRN HALF OF THE LINE.
THE HAZARD OF FREQUENT LIGHTNING WILL LAST ABOUT AN HOUR AT THE
KEVV/KOWB TERMINALS...FOLLOWED BY SCT LIGHTNING STRIKES IN THE
STRATOFORM RAIN BEHIND THE LINE OF TSTMS. THE LIGHTNING MAY LAST A
LITTLE LONGER AT THE KCGI/KPAH TERMINALS. EXPECT GUSTY WINDS TO 25
KTS AHEAD OF AND NEAR THE TSTMS...THEN A WIND SHIFT TO GENERALLY NW
AS A COLD FRONT PUSHES THROUGH JUST BEHIND THE LINE. BY SUNRISE...
MOST OF THE TSTM ACTIVITY SHOULD BE OUT OF THE PAH FCST
AREA...HOWEVER...VFR CLOUDS ARE EXPECTED TO LINGER FOR MUCH OF THE
DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.....RST
AVIATION...DB
Hazardous weather outlook, May 13, 9:07 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CDT WED MAY 13 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1007 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS EXPECTED
TO PUSH SOUTHEAST THROUGH MUCH OF THE QUAD STATE AFTER MIDNIGHT.
THE STORMS MAY BE SEVERE AS THEY ENTER THE AREA...BUT WILL LIKELY
BE WEAKENING AS THEY MOVE EASTWARD THROUGH THE REGION. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO OR TWO AND SOME
LARGE HAIL WILL STILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
ANOTHER CONCERN TONIGHT.

SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE AHEAD OF THE FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CONTINUE IN THE FORECAST THURSDAY THROUGH SATURDAY
NIGHT. LOCALLY HEAVY RAINS AND LIGHTNING ARE THE PRIMARY HAZARDS
WITH STORMS DURING THIS TIME PERIOD. ISOLATED SEVERE STORMS CANNOT
BE RULED OUT...ESPECIALLY SATURDAY INTO SATURDAY NIGHT.

REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Local storm report, May 14, 1:48 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     HAIL             HURST                   37.84N 89.14W
05/14/2009  E1.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            QUARTER-SIZED HAIL. RELAYED FROM SPOTTER.

&&

AD
Local storm report, May 14, 1:50 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     N JOHNSTON CITY         37.82N 88.93W
05/14/2009                   WILLIAMSON         IL   EMERGENCY MNGR

            TREE DOWN ON A POWERLINE.

&&

AD
Special weather statement, May 14, 1:58 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CDT THU MAY 14 2009

ILZ088-089-092>094-KYZ001>005-MOZ110>112-114-141000-
UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
258 AM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS THE
MISSISSIPPI RIVER. AT 255 AM...THE LINE OF STORMS EXTENDED FROM
ANNA ILLINOIS...SOUTHWEST ACROSS CAPE GIRARDEAU MISSOURI...TO
DEXTER.

THE LINE IS MOVING EAST AT 45 MPH. BY 4 AM...THE LINE WILL EXTEND
FROM POPE COUNTY...ACROSS METROPOLIS ILLINOIS AND PADUCAH
KENTUCKY...SOUTHWEST TO CLINTON AND FULTON. WIND GUSTS TO 45 MPH
AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS IN THIS LINE.

A PERIOD OF VERY HEAVY RAIN WILL OCCUR...REDUCING VISIBILITY BELOW
A MILE.

YORK
Local storm report, May 14, 2:04 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     NEELYVILLE              36.56N 90.51W
05/14/2009                   BUTLER             MO   LAW ENFORCEMENT

            8X10 SHED DESTROYED. MINOR SHINGLE DAMAGE. 2 TREES
            DOWNED.

&&

AD
Local storm report, May 14, 2:07 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     TSTM WND GST     7 W HARRISBURG          37.74N 88.68W
05/14/2009  E60.00 MPH       SALINE             IL   LAW ENFORCEMENT

            PATROL OFFICER ESTIMATED 60 MPH WIND WITH DEBRIS IN THE
            AIR.

&&

AD
Special weather statement, May 14, 2:10 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT THU MAY 14 2009

ILZ078-083-086-087-INZ081-082-085>087-KYZ018-140915-
SALINE-GALLATIN-WHITE-WABASH-VANDERBURGH-PIKE-GIBSON-WARRICK-POSEY-
HENDERSON-
INCLUDING THE CITIES OF...CHANDLER...EVANSVILLE...FORT BRANCH...
MELODY HILL...MOUNT CARMEL...MOUNT VERNON...OAKLAND CITY AND
PRINCETON
310 AM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 408 AM EDT/308 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS 40 TO 50
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOUNT
CARMEL TO OMAHA...MOVING EAST AT 50 MPH. THE EVANSVILLE METRO AREA
WILL IMPACTED BY THIS LINE OF STORMS BY 400 AM CDT.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 08:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
May 14, 2:53 AM CST
Where
Henderson County, 1 mi SE of Henderson
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.820, -87.567

The gust to 68 mph was measured on Highway 136.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165962.